Dense Fog, Lubbock
- When
- December 27, 10:30 AM CST
- Where
- Lubbock forecast zone
- Injuries
- 0 direct, 2 indirect
- Reported by
- Broadcast Media
- Coordinates
- 33.610, -101.820 (the zone’s center; the record gives no point)
Widespread dense fog spread over the region on the morning of the 27th. An accident involving two vehicles occurred about one mile southeast of Slaton (Lubbock County) along US Highway 84.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Widespread dense fog spread over the region on the morning of the 27th. An accident involving two vehicles occurred about one mile southeast of Slaton (Lubbock County) along US Highway 84. Law enforcement were investigating the crash when a tractor-trailer jack knifed, swerved off the road, and slid onto its side. The tractor-trailer collided with several vehicles on the side of the road and in the ditch. A Texas State trooper was hit and another driver was pinned inside of his vehicle. Both individuals sustained unknown injuries. The incident was captured on video by a photographer with KCBD-TV.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 27, 9:32 AM CST, 58 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 932 AM CST Fri Dec 27 2019 .UPDATE... Cold front boundary was settling southward through the Rolling Plains, and perhaps can jump onto the Caprock though initial cold surge is fairly shallow. But temperatures today likely to struggle with the combination of the front and increasing light rain and fog. Updated both for the cooler temperatures and wind shift, as well as to include a Dense Fog Advisory, initially for the southern Texas Panhandle, northern South Plains, and northern Rolling Plains. Fog was also expanding further south into the central South Plains. RMcQueen && .PREV DISCUSSION... /issued 524 AM CST Fri Dec 27 2019/ AVIATION... Poor flying conditions continue across all terminals, and will through most of the TAF period until around 0900 UTC for KLBB and KPVW, and 1100 UTC for KCDS as a cold front will move through the region during that time. Expect IFR/LIFR conditions to persist for the day Friday and into Friday night due to low CIGs and reduced visibility until then. Showers will gradually increase in coverage during the latter part of the afternoon Friday, with isolated thunder possible. Thunder has not been added to the TAFs this cycle given the slight chance of occurrence, though a TEMPO group may be necessary later this evening should thunderstorms develop near the terminals. VFR conditions will return during the early to mid-morning hours Saturday, with breezy conditions in the afternoon. Sincavage PREV DISCUSSION... /issued 310 AM CST Fri Dec 27 2019/ DISCUSSION... Broad southwesterly flow is in place this morning with a nearly cut- off low situated in SERN CA. This is helping to bring in copious amounts of low level moisture all the way back to the mountains of central NM. Given the large scale pattern, would expect to see streamer showers today with quite light QPF totals in areas lucky enough to receive precipitation. It appears we will stay socked in with deep low level cloudiness for much of the day. Little diurnal temperature range is expected. The UL system will make its way to the four corners. This, in turn, will start mid-level cooling through column saturation will make it very difficult to get much CAPE. Still, a few embedded thunderstorms may become established mainly across the southeastern half of the CWFA. Drier westerly winds behind the frontal boundary will sweep through west to east by sunrise on Saturday morning. The UL trough appears to evolve into a multi-core morphology into Saturday night with the leading wave ejecting into western KS followed by a second lobe of energy around mid-day Sunday. This complex scenario looks to give us a bit of a reprieve on winds for Saturday afternoon yielding speeds in the mid 20s. Low level RH values look to remain in-check with min RH values bottoming out near 30 pct. A cold front enters the CWFA tomorrow night with drier and cooler air. Several solutions are depicting a bit of wrap-around precipitation in our northwest. This is typically over-done in the models unless it gets quite cold. Temperatures for Sunday morning appear to fit the mold for a few flurries. The next system dives along the California coast on Monday with zonal flow returning across our part of the country. This low appears to cut off INVOF Baja California then traverse south of the region by the end of next week. This would tend to suggest dry conditions next week with a frontal passage along about Thursday unless the trajectory is substantially further north than progged. && .LUB WATCHES/WARNINGS/ADVISORIES... Dense Fog Advisory until noon CST today for TXZ021>032. && 05/99
Hazardous Weather Outlook National Weather Service Lubbock TX 911 AM CST Fri Dec 27 2019 TXZ021>044-281515- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 911 AM CST Fri Dec 27 2019 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and Tonight Areas of dense fog with visibilities near or under a quarter of a mile will occur today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time.
The national radar mosaic for the moment the first event began.
1 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, December 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 863899.